The Annals of Probability

The KLS isoperimetric conjecture for generalized Orlicz balls

Alexander V. Kolesnikov and Emanuel Milman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


What is the optimal way to cut a convex bounded domain $K$ in Euclidean space $(\mathbb{R}^{n},|\cdot|)$ into two halves of equal volume, so that the interface between the two halves has least surface area? A conjecture of Kannan, Lovász and Simonovits asserts that, if one does not mind gaining a universal numerical factor (independent of $n$) in the surface area, one might as well dissect $K$ using a hyperplane. This conjectured essential equivalence between the former nonlinear isoperimetric inequality and its latter linear relaxation, has been shown over the last two decades to be of fundamental importance to the understanding of volume-concentration and spectral properties of convex domains. In this work, we address the conjecture for the subclass of generalized Orlicz balls

\[K=\{x\in\mathbb{R}^{n};\sum_{i=1}^{n}V_{i}(x_{i})\leq E\},\] confirming its validity for certain levels $E\in\mathbb{R}$ under a mild technical assumption on the growth of the convex functions $V_{i}$ at infinity [without which we confirm the conjecture up to a $\log(1+n)$ factor]. In sharp contrast to previous approaches for tackling the KLS conjecture, we emphasize that no symmetry is required from $K$. This significantly enlarges the subclass of convex bodies for which the conjecture is confirmed.

Article information

Ann. Probab., Volume 46, Number 6 (2018), 3578-3615.

Received: December 2016
Revised: January 2018
First available in Project Euclid: 25 September 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 52A23: Asymptotic theory of convex bodies [See also 46B06] 46B07: Local theory of Banach spaces

KLS conjecture spectral-gap convex bodies generalized Orlicz balls


Kolesnikov, Alexander V.; Milman, Emanuel. The KLS isoperimetric conjecture for generalized Orlicz balls. Ann. Probab. 46 (2018), no. 6, 3578--3615. doi:10.1214/18-AOP1257.

Export citation


  • [1] Alonso-Gutierrez, D. and Bastero, J. (2015). Approaching the Kannan–Lovasz–Simonovits and Variance Conjectures. Lecture Notes in Math. 2131. Springer, Berlin.
  • [2] Anttila, M., Ball, K. and Perissinaki, I. (2003). The central limit problem for convex bodies. Trans. Amer. Math. Soc. 355 4723–4735.
  • [3] Bakry, D. and Émery, M. (1985). Diffusions hypercontractives. In Séminaire de Probabilités, XIX, 1983/84. Lecture Notes in Math. 1123 177–206. Springer, Berlin.
  • [4] Ball, K. and Nguyen, V. H. (2012). Entropy jumps for isotropic log-concave random vectors and spectral gap. Studia Math. 213 81–96.
  • [5] Barthe, F. and Cordero-Erausquin, D. (2013). Invariances in variance estimates. Proc. Lond. Math. Soc. (3) 106 33–64.
  • [6] Barthe, F. and Milman, E. (2013). Transference principles for log-Sobolev and spectral-gap with applications to conservative spin systems. Comm. Math. Phys. 323 575–625.
  • [7] Barthe, F. and Wolff, P. (2009). Remarks on non-interacting conservative spin systems: The case of gamma distributions. Stochastic Process. Appl. 119 2711–2723.
  • [8] Barthe, F. and Wolff, P. (2018). Asymptotic volume properties of Orlicz balls. Manuscript.
  • [9] Bentkus, V. (2004). On Hoeffding’s inequalities. Ann. Probab. 32 1650–1673.
  • [10] Bobkov, S. (1996). Extremal properties of half-spaces for log-concave distributions. Ann. Probab. 24 35–48.
  • [11] Bobkov, S. (2007). On isoperimetric constants for log-concave probability distributions. In Geometric Aspects of Functional Analysis, Israel Seminar 20042005. Lecture Notes in Math. 1910 81–88. Springer, Berlin.
  • [12] Bobkov, S. and Ledoux, M. (1997). Poincaré’s inequalities and Talagrand’s concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 383–400.
  • [13] Bobkov, S. G. (1999). Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27 1903–1921.
  • [14] Bobkov, S. G. (2003). Spectral gap and concentration for some spherically symmetric probability measures. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1807 37–43. Springer, Berlin.
  • [15] Bobkov, S. G. and Houdré, C. (1997). Isoperimetric constants for product probability measures. Ann. Probab. 25 184–205.
  • [16] Bobkov, S. G. and Koldobsky, A. (2003). On the central limit property of convex bodies. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1807 44–52. Springer, Berlin.
  • [17] Borell, C. (1974). Convex measures on locally convex spaces. Ark. Mat. 12 239–252.
  • [18] Boucheron, S., Lugosi, G. and Massart, P. (2013). Concentration Inequalities: A Nonasymptotic Theory of Independence. Oxford Univ. Press, Oxford.
  • [19] Brazitikos, S., Giannopoulos, A., Valettas, P. and Vritsiou, B.-H. (2014). Geometry of Isotropic Convex Bodies. Mathematical Surveys and Monographs 196. Amer. Math. Soc., Providence, RI.
  • [20] Buser, P. (1982). A note on the isoperimetric constant. Ann. Sci. Éc. Norm. Supér. (4) 15 213–230.
  • [21] Caffarelli, L. A. (2000). Monotonicity properties of optimal transportation and the FKG and related inequalities. Comm. Math. Phys. 214 547–563.
  • [22] Cheeger, J. (1970). A lower bound for the smallest eigenvalue of the Laplacian. In Problems in Analysis (Papers Dedicated to Salomon Bochner, 1969) 195–199. Princeton Univ. Press, Princeton, NJ.
  • [23] Eldan, R. (2013). Thin shell implies spectral gap up to polylog via a stochastic localization scheme. Geom. Funct. Anal. 23 532–569.
  • [24] Eldan, R. and Klartag, B. (2011). Approximately Gaussian marginals and the hyperplane conjecture. In Concentration, Functional Inequalities and Isoperimetry (C. Houdré, M. Ledoux, E. Milman and M. Milman, eds.). Contemporary Mathematics 545 55–68. Amer. Math. Soc.
  • [25] Fleury, B. (2010). Between Paouris concentration inequality and variance conjecture. Ann. Inst. Henri Poincaré Probab. Stat. 46 299–312.
  • [26] Fleury, B. (2010). Concentration in a thin Euclidean shell for log-concave measures. J. Funct. Anal. 259 832–841.
  • [27] Fleury, B. (2012). Poincaré inequality in mean value for Gaussian polytopes. Probab. Theory Related Fields 152 141–178.
  • [28] Fradelizi, M. (1997). Sections of convex bodies through their centroid. Arch. Math. (Basel) 69 515–522.
  • [29] Fradelizi, M. (1999). Hyperplane sections of convex bodies in isotropic position. Beitr. Algebra Geom. 40 163–183.
  • [30] Fradelizi, M. (2008). Contributions à la géométrie des convexes. Méthodes fonctionnelles et probabilistes. Habilitation à Diriger des Recherches de l’Université Paris-Est Marne La Vallée.
  • [31] Gardner, R. J. (2002). The Brunn–Minkowski inequality. Bull. Amer. Math. Soc. (N.S.) 39 355–405.
  • [32] Gromov, M. and Milman, V. D. (1983). A topological application of the isoperimetric inequality. Amer. J. Math. 105 843–854.
  • [33] Grünbaum, B. (1960). Partitions of mass-distributions and of convex bodies by hyperplanes. Pacific J. Math. 10 1257–1261.
  • [34] Guédon, O. and Milman, E. (2011). Interpolating thin-shell and sharp large-deviation estimates for isotropic log-concave measures. Geom. Funct. Anal. 21 1043–1068.
  • [35] Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13–30.
  • [36] Huet, N. (2011). Spectral gap for some invariant log-concave probability measures. Mathematika 57 51–62.
  • [37] Kannan, R., Lovász, L. and Simonovits, M. (1995). Isoperimetric problems for convex bodies and a localization lemma. Discrete Comput. Geom. 13 541–559.
  • [38] Kim, Y. H. and Milman, E. (2012). A generalization of Caffarelli’s contraction theorem via (reverse) heat flow. Math. Ann. 354 827–862.
  • [39] Klartag, B. (2006). On convex perturbations with a bounded isotropic constant. Geom. Funct. Anal. 16 1274–1290.
  • [40] Klartag, B. (2007). A central limit theorem for convex sets. Invent. Math. 168 91–131.
  • [41] Klartag, B. (2007). Power-law estimates for the central limit theorem for convex sets. J. Funct. Anal. 245 284–310.
  • [42] Klartag, B. (2007). Uniform almost sub-Gaussian estimates for linear functionals on convex sets. Algebra i Analiz 19 109–148.
  • [43] Klartag, B. (2009). A Berry–Esseen type inequality for convex bodies with an unconditional basis. Probab. Theory Related Fields 45 1–33.
  • [44] Klartag, B. (2014). Concentration of measures supported on the cube. Israel J. Math. 203 59–80.
  • [45] Klartag, B. and Milman, V. D. (2005). Geometry of log-concave functions and measures. Geom. Dedicata 112 169–182.
  • [46] Kolesnikov, A. V. and Milman, E. (2014). Remarks on the KLS conjecture and Hardy-type inequalities. In Geometric Aspects of Functional Analysis, Israel Seminar 20112013. Lecture Notes in Math. 2116 273–292. Springer, Berlin.
  • [47] Kolesnikov, A. V. and Milman, E. (2016). Riemannian metrics on convex sets with applications to Poincaré and log-Sobolev inequalities. Calc. Var. Partial Differential Equations 55 Art. 77, 36 pp.
  • [48] Krugova, E. P. (1995). Differentiability of convex measures. Mat. Zametki 58 862–871, 960. Translation in Math. Notes 58(5–6) (1995) 1294–1301 (1996).
  • [49] Latała, R. and Wojtaszczyk, J. O. (2008). On the infimum convolution inequality. Studia Math. 189 147–187.
  • [50] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [51] Ledoux, M. (2004). Spectral gap, logarithmic Sobolev constant, and geometric bounds. In Surveys in Differential Geometry. Vol. IX 219–240. International Press, Somerville, MA.
  • [52] Lee, Y. T. and Vempala, S. (2017). Eldan’s stochastic localization and the KLS hyperplane conjecture: An improved lower bound for expansion. In 2017 IEEE 58th Annual Symposium on Foundations of Computer Science (FOCS) 998–1007.
  • [53] Maurer, A. (2003). A bound on the deviation probability for sums of non-negative random variables. JIPAM. J. Inequal. Pure Appl. Math. 4 Article 15, 6.
  • [54] Maz’ja, V. G. (1960). Classes of domains and imbedding theorems for function spaces. Dokl. Akad. Nauk SSSR 3 527–530. Engl. transl. Soviet Math. Dokl. 1 (1961) 882–885.
  • [55] McDiarmid, C. (1998). Concentration. In Probabilistic Methods for Algorithmic Discrete Mathematics. Algorithms Combin. 16 195–248. Springer, Berlin.
  • [56] Milman, E. (2009). On the role of convexity in isoperimetry, spectral-gap and concentration. Invent. Math. 177 1–43.
  • [57] Milman, E. (2010). Isoperimetric and concentration inequalities—Equivalence under curvature lower bound. Duke Math. J. 154 207–239.
  • [58] Milman, E. (2011). Isoperimetric bounds on convex manifolds. In Concentration, Functional Inequalities and Isoperimetry (C. Houdré, M. Ledoux, E. Milman and M. Milman, eds.). Contemp. Math. 545 195–208. Amer. Math. Soc.
  • [59] Milman, E. (2012). Properties of isoperimetric, functional and transport-entropy inequalities via concentration. Probab. Theory Related Fields 152 475–507.
  • [60] Milman, E. (2017). Beyond traditional curvature-dimension I: New model spaces for isoperimetric and concentration inequalities in negative dimension. Trans. Amer. Math. Soc. 369 3605–3637.
  • [61] Milman, V. D. and Pajor, A. (1987–1988). Isotropic position and interia ellipsoids and zonoids of the unit ball of a normed $n$-dimensional space. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1376 64–104. Springer, Berlin.
  • [62] Morgan, F. (2009). Geometric Measure Theory (a Beginner’s Guide), 4th ed. Elsevier/Academic Press, Amsterdam.
  • [63] Petrov, V. V. (1975). Sums of Independent Random Variables. Ergebnisse der Mathematik und ihrer Grenzgebiete 82. Springer, New York. Translated from the Russian by A. A. Brown.
  • [64] Pilipczuk, M. and Wojtaszczyk, J. O. (2008). The negative association property for the absolute values of random variables equidistributed on a generalized Orlicz ball. Positivity 12 421–474.
  • [65] Schmuckenschläger, M. (1998). Martingales, Poincaré type inequalities, and deviation inequalities. J. Funct. Anal. 155 303–323.
  • [66] Schneider, R. (1993). Convex Bodies: The Brunn–Minkowski Theory. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [67] Sodin, S. (2008). An isoperimetric inequality on the $\ell_{p}$ balls. Ann. Inst. Henri Poincaré B, Probab. Stat. 44 362–373.
  • [68] Sternberg, P. and Zumbrun, K. (1999). On the connectivity of boundaries of sets minimizing perimeter subject to a volume constraint. Comm. Anal. Geom. 7 199–220.
  • [69] Villani, C. (2009). Optimal Transport—Old and New. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 338. Springer, Berlin.
  • [70] Wojtaszczyk, J. O. (2007). The square negative correlation property for generalized Orlicz balls. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1910 305–313. Springer, Berlin.